Vol. 8, No. 8, 2014

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 7, 1221–1401
Issue 6, 1039–1219
Issue 5, 847–1038
Issue 4, 631–846
Issue 3, 409–629
Issue 2, 209–408
Issue 1, 1–208

Volume 17, 12 issues

Volume 16, 10 issues

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author index
To appear
Other MSP journals
Multivariate Apéry numbers and supercongruences of rational functions

Armin Straub

Vol. 8 (2014), No. 8, 1985–2008

One of the many remarkable properties of the Apéry numbers A(n), introduced in Apéry’s proof of the irrationality of ζ(3), is that they satisfy the two-term supercongruences

A(prm) A(pr1m)(modp3r)

for primes p 5. Similar congruences are conjectured to hold for all Apéry-like sequences. We provide a fresh perspective on the supercongruences satisfied by the Apéry numbers by showing that they extend to all Taylor coefficients A(n1,n2,n3,n4) of the rational function

1 (1 x1 x2)(1 x3 x4) x1x2x3x4.

The Apéry numbers are the diagonal coefficients of this function, which is simpler than previously known rational functions with this property.

Our main result offers analogous results for an infinite family of sequences, indexed by partitions λ, which also includes the Franel and Yang–Zudilin numbers as well as the Apéry numbers corresponding to ζ(2). Using the example of the Almkvist–Zudilin numbers, we further indicate evidence of multivariate supercongruences for other Apéry-like sequences.

Apéry numbers, supercongruences, diagonals of rational functions, Almkvist–Zudilin numbers
Mathematical Subject Classification 2010
Primary: 11A07
Secondary: 11B83, 11B37, 05A10
Received: 7 May 2014
Revised: 10 September 2014
Accepted: 19 October 2014
Published: 28 November 2014
Armin Straub
Department of Mathematics
University of Illinois at Urbana–Champaign
Urbana, IL 61801
United States